Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Subharmonic solutions of conservative systems with nonconvex potentials

Authors: A. Fonda and A. C. Lazer
Journal: Proc. Amer. Math. Soc. 115 (1992), 183-190
MSC: Primary 34C25; Secondary 34B15, 47H15, 58F22, 70K40
MathSciNet review: 1087462
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the system of second order differential equations

$\displaystyle u'' + \nabla G(u) = e(t) \equiv e(t + T),$

, where the potential $ G:{\mathbb{R}^n} \to \mathbb{R}$ is not necessarily convex. Using critical point theory, we give conditions under which the system has infinitely many subharmonic solutions.

References [Enhancements On Off] (What's this?)

  • [1] V. Benci and D. Fortunato, A Birkhoff-Lewis type result for a class of Hamiltonian systems Manuscripta Math. 59 (1987), 441-456. MR 915996 (88m:58047)
  • [2] G. D. Birkhoff and D. C. Lewis, On the periodic motions near a given periodic motion of a dynamical system, Ann. Mat. Pura Appl. 12 (1933), 117-133. MR 1553217
  • [3] F. Clarke and I. Ekeland, Nonlinear oscillations and boundary value problems for Hamiltonian systems, Arch. Rational Mech. Anal. 78 (1982), 315-333. MR 653545 (83h:58038)
  • [4] C. Conley and E. Zehnder, Subharmonic solutions and Morse theory, Physica A 124 (1984), 649-658. MR 759212 (86b:58020)
  • [5] T. Ding and F. Zanolin, Periodic solutions of Duffing's equations with superquadratic potential, preprint.
  • [6] I. Ekeland and H. Hofer, Subharmonics for convex nonautonomous Hamiltonian systems, Comm. Pure Appl. Math. 40 (1987), 1-36. MR 865356 (88b:58049)
  • [7] A. Fonda, M. Ramos, and M. Willem, Subharmonic solutions for second order differential equations, preprint. MR 1215258 (94c:58027)
  • [8] A. Fonda and M. Willem, Subharmonic oscillations of forced pendulum-type equations, J. Differential Equations 81 (1989), 215-220. MR 1016079 (90i:70031)
  • [9] H. Jacobowitz, Periodic solutions of $ x'' + f(x,t) = 0$ via the Poincaré-Birkhoff Theorem, J. Differential Equations 29 (1976), 37-52. MR 0393673 (52:14482)
  • [10] J. Mawhin and M. Willem, Critical point theory and hamiltonian systems, Springer-Verlag, New York, 1988. MR 982267 (90e:58016)
  • [11] R. Michalek and G. Tarantello, Subharmonic solutions with prescribed minimal period for nonautonomous Hamiltonian systems, J. Differential Equations 72 (1988), 28-55. MR 929197 (89c:58040)
  • [12] P. H. Rabinowitz, On subharmonic solutions of Hamiltonian systems, Comm. Pure Appl. Math. 33 (1980), 609-633. MR 586414 (81k:34032)
  • [13] -, Minimax methods in critical point theory with applications to differential equations, CBMS Reg. Conf. Ser. in Math. no. 65, Amer. Math. Soc., Providence, RI, 1986. MR 845785 (87j:58024)
  • [14] G. Tarantello, Subharmonic solutions for Hamiltonian systems via $ {\mathbb{Z}_p}$-pseudo index theory, preprint.
  • [15] M. Willem, Subharmonic oscillations of convex Hamiltonian systems, Nonlin. Anal. 9 (1985), 1303-1311. MR 813660 (87e:58083)
  • [16] Z. Yang, The existence of subharmonic solutions for sublinear Duffing's equation, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C25, 34B15, 47H15, 58F22, 70K40

Retrieve articles in all journals with MSC: 34C25, 34B15, 47H15, 58F22, 70K40

Additional Information

Keywords: Critical point, Saddle Point Theorem, Palais-Smale condition
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society